The visual processing pathway can be interrupted in several unexpected ways. From the current news headliner, Plaquenil (hydroxycholorquine, Sanofi) to statins, systemic drugs commonly affect ocular health. New research is adding to that list with evidence that several immune checkpoint inhibitors (ICIs)—a relatively new class of medications used to treat cancer patients—can result in optic neuritis.1
Investigators at the Sloan Kettering Cancer Center in New York looked into the cases of 18 eyes with ICI-associated optic neuritis. The patients were evaluated for Snellen visual acuities, presence of afferent pupillary defect, color vision and visual fields.
The “classic triad” in optic neuritis secondary to other etiologies is unilateral decreased vision, dyschromatopsia and pain. However, this was not the case for these patients, the authors explained. All patients in the cohort were symptomatic, with 90% complaining of painless decreased vision, floaters or both. Despite experiencing no vitreous opacities, 64% of patients had bilateral optic nerve involvement. Additionally, 89% of eyes had at least one objective measurement of optic nerve dysfunction besides decreased visual acuity, including afferent pupillary defect. In 15 of the eyes, the researchers noted visual field abnormalities. Only 67% of eyes studied had dyschromatopsia. The unique features of bilateral, painless decline in vision in the context of intact color vision are unlike the classic optic neuritis signs.
The research suggested that the symptoms were associated inflammatory insults caused by the ICIs, which all the patients discontinued. The patients’ visual function stabilized after discontinuing the ICIs and taking systemic steroids.
Although the researchers are sure exactly how the condition develops, MRI imaging of these subjects demonstrated a propensity for ICI-associated optic neuritis to spare the retrobulbar and proximal nerve.
“The reason for this is unclear but may suggest differences in the level of ICI-associated immune activation along the length of the nerve,” the investigators said in their paper. “Furthermore, these MRI findings do not provide a consistent explanation for the painless nature of this optic neuritis.”
However it occurs, patients who use ICI therapy—especially who have taken four or more cycles, should be monitored for these adverse effects.
1. Francis JH, Jaben K, Santomasso BD, et al. Immune checkpoint inhibitor associated optic neuritis. Ophthalmol. May 4, 2020. [Epub ahead of print].
2. Immune checkpoint inhibitors and their side effects. American Cancer Society. www.cancer.org/treatment/treatments-and-side-effects/treatment-types/immunotherapy/immune-checkpoint-inhibitors.html. December 27, 2019. Accessed May 20, 2020.